Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 12, NWS Springfield, MO

March 30, 1998Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Mar 30, 1998, 3:46 PM CST for Bourbon County, Crawford County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 1998, 3:46 PM CST (21:46 UTC)
Expired
Mar 30, 1998, 4:20 PM CST
In force
34 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Bourbon County, KS, Crawford County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 3:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 423 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
423 m²/s²
0-3 km storm-relative helicity
507 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

207 
WUUS1 KSGF 302147 RRA
SVRSGF
KSC011-037-302220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
346 PM CST MON MAR 30 1998

* SEVERE THUNDERSTORM WARNING FOR
  BOURBON COUNTY - SOUTHEASTERN KANSAS
  CRAWFORD COUNTY - SOUTHEASTERN KANSAS
 
* UNTIL 420 PM CST

* SOME AREAS AFFECTED
  FARLINGTON
  PAWNEE STATION
  FT SCOTT BY 415 PM

* AT 345 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH
  AND LARGE HAIL THE SIZE OF NICKELS.  THIS STORM WAS LOCATED
  NEAR BRAZILTOWN OR ABOUT 2O MILES WEST OF PITTSBURG AND
  WAS MOVING NORTHEAST AT 55 MPH.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
OCCASIONALLY PRODUCE TORNADOES.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

LINDENBURG/RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:45 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Mar 30, 2:45 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CST MON MAR 30 1998

CONCERNS FOR THIS AFTERNOON...TIMING OF START OF
PRECIPITATION...SEVERITY OF THUNDERSTORMS AND POSSIBLE NEED FOR FLASH
FLOOD WATCH.

RADAR AGREES WITH THE SURFACE CHARTS IN PLACEMENT OF FRONT THROUGH
NORTHWEST MISSOURI TO KANSAS CITY TO OKLAHOMA CITY.  MOST OF THE
PRECIPITATION WELL BEHIND THE FRONT WITH THE HEAVIEST SHOWER ACTIVITY
JUST THROUGH EMPORIA TO TOPEKA. FRONTAL MOVEMENT MUCH SLOWER THAN
ORIGINALLY THOUGHT. SURFACE DEW POINTS ACROSS SOUTHWEST MISSOURI...
ALTHOUGH IN THE UPPER 50S STILL DO NOT SHOW THE CONVERGENCE SEEN
ALONG THE FRONT.

ALL MODELS IN GOOD AGREEMENT WITH PLACEMENT OF SYSTEM HOWEVER...THE
ETA HANDLES THE STRENGTH IN THE LATER PERIODS BETTER. EXPECT THE LOW
IN SOUTHWEST OKLAHOMA TO MOVE NORTHEAST ALONG THE FRONT AND PUSH EAST
WITH THE REINFORCEMENT OF THE 5H VORTICITY WAVE OUT OF THE SOUTHWEST
TROUGH. CONTINUED SLOW EAST MOVEMENT OF THE FRONT WILL LEAD TO
TRAINING OF STORMS AND LOCALLY HEAVY RAIN.  UP TO 2 IN OF RAIN
POSSIBLE ACROSS MUCH OF SOUTHWEST MISSOURI. ON TOP OF ALREADY
SATURATED GROUND FLASH FLOODING A VERY REAL POSSIBILITY WITH MUCH
GUIDANCE IN THE 1 TO 2 IN RANGE.

MOVEMENT OF FRONT ACCELERATES RAPIDLY AFTER NOON TUESDAY WITH DRYING
AND RIDGE BUILDING. TEMPERATURES TONIGHT WILL BE RAIN COOLED INTO THE
LOWER 50S. LOOK FOR WARM TEMPERATURES AGAIN ON TUESDAY AS THE COOL
AIR KEEPS MOSTLY TO THE NORTH AND A RETURN TO SOME SUN WILL HELP.

RECOMMENDATIONS (PRELIMINARY GUIDANCE FOR COORDINATION PURPOSES ONLY)
...FLASH FLOOD WATCH FOR TONIGHT...
JLN:  CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY THIS EVENING. LOW
IN THE MID 50S. WINDS SOUTHWEST 10 TO 20...HIGHER NEAR STORMS.
SGF/AIZ: CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY LATE THIS
EVENING. LOW IN THE LOWER 50S. WINDS SOUTHWEST 10 TO 20...HIGHER NEAR
STORMS.
UNO/VIH:  CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY TONIGHT. LOW
IN THE MID 50S. WINDS SOUTHWEST 10 TO 20...HIGHER NEAR STORMS.

SGF TE 052/062 042/066 046 22752
JLN TE 053/064 044/068/049 22741

DUSTY

In the hours before

Special weather statement, Mar 30, 10:19 AM CST, 5 hours 27 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1019 AM CST MON MAR 30 1998

...WIND ADVISORY HAS BEEN CANCELLED...

THE WIND ADVISORY WHICH WAS IN EFFECT FOR THE AREA TODAY HAS BEEN
CANCELLED.  GUSTY WINDS AHEAD OF A STORM SYSTEM IN KANSAS WILL
CONTINUE ACROSS THE AREA TODAY...BUT SHOULD REMAIN BELOW THE CRITERIA
NEEDED FOR A WIND ADVISORY.

WIND ADVISORIES ARE ISSUED BY THE NATIONAL WEATHER SERVICE WHEN
SUSTAINED WIND SPEEDS OF 30 TO 40 MPH ARE EXPECTED OR WIND GUSTS OF
45 MPH ARE EXPECTED.

LINDENBERG
Special weather statement, Mar 30, 10:19 AM CST, 5 hours 27 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1019 AM CST MON MAR 30 1998

...WIND ADVISORY HAS BEEN CANCELLED...

THE WIND ADVISORY WHICH WAS IN EFFECT FOR THE AREA TODAY HAS BEEN
CANCELLED.  GUSTY WINDS AHEAD OF A STORM SYSTEM IN KANSAS WILL
CONTINUE ACROSS THE AREA TODAY...BUT SHOULD REMAIN BELOW THE CRITERIA
NEEDED FOR A WIND ADVISORY.

WIND ADVISORIES ARE ISSUED BY THE NATIONAL WEATHER SERVICE WHEN
SUSTAINED WIND SPEEDS OF 30 TO 40 MPH ARE EXPECTED OR WIND GUSTS OF
45 MPH ARE EXPECTED.

LINDENBERG
Special weather statement, Mar 30, 1:00 PM CST, 2 hours 46 minutes before
STLWRKHWO NOT FOUND
Special weather statement, Mar 30, 1:00 PM CST, 2 hours 46 minutes before
STLWRKHWO NOT FOUND
Special weather statement, Mar 30, 2:49 PM CST, 57 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>089-093>094-302245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 PM CST MON MAR 30 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH VALID UNTIL 9
PM FOR THE FOLLOWING COUNTIES AND TOWNS...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARTON
BENTON            CEDAR             DADE              HICKORY
JASPER            LAWRENCE          NEWTON            POLK
ST. CLAIR         VERNON

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            FORT SCOTT        NEVADA
NEOSHO            LAMAR             BOLIVAR

THE TORNADO WATCH IS VALID WEST OF A LINE FROM WARSAW TO BOLIVAR TO
AURORA TO NEOSHO.

A LARGE STORM SYSTEM OVER THE SOUTHWESTERN UNITED STATES WILL MOVE
INTO THE CENTRAL PLAINS TODAY...BRINGING A CHANCE OF SEVERE WEATHER
AND TORNADOES TO THE REGION.

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS EASTERN KANSAS AND
EASTERN OKLAHOMA THIS AFTERNOON...AND MOVE EASTWARD INTO WESTERN
MISSOURI BETWEEN 3 AND 5 PM.

THE STORMS WILL ORGANIZE INTO A SQUALL LINE WITH DAMAGING WINDS IN
EXCESS OF 80 MPH LIKELY. TORNADOES WILL ALSO BE POSSIBLE ALONG WITH
LARGE HAIL AND HEAVY RAIN.

THE LINE OF STORMS IS EXPECTED TO REACH THE JOPLIN AND NEVADA AREAS
BETWEEN 3 PM AND 5 PM...THE SPRINGFIELD...BRANSON AND CAMDENTON
AREAS BETWEEN 6 PM AND 9 PM AND THE WEST PLAINS AND ROLLA AREAS
BETWEEN 9 PM AND MIDNIGHT.  SPOTTERS AND EMERGENCY MANAGERS SHOULD
MONITOR THE WEATHER SITUATION CLOSELY AND ACTIVATE AS REQUIRED.

RUNNELS
Special weather statement, Mar 30, 2:49 PM CST, 57 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>089-093>094-302245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 PM CST MON MAR 30 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH VALID UNTIL 9
PM FOR THE FOLLOWING COUNTIES AND TOWNS...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARTON
BENTON            CEDAR             DADE              HICKORY
JASPER            LAWRENCE          NEWTON            POLK
ST. CLAIR         VERNON

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            FORT SCOTT        NEVADA
NEOSHO            LAMAR             BOLIVAR

THE TORNADO WATCH IS VALID WEST OF A LINE FROM WARSAW TO BOLIVAR TO
AURORA TO NEOSHO.

A LARGE STORM SYSTEM OVER THE SOUTHWESTERN UNITED STATES WILL MOVE
INTO THE CENTRAL PLAINS TODAY...BRINGING A CHANCE OF SEVERE WEATHER
AND TORNADOES TO THE REGION.

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS EASTERN KANSAS AND
EASTERN OKLAHOMA THIS AFTERNOON...AND MOVE EASTWARD INTO WESTERN
MISSOURI BETWEEN 3 AND 5 PM.

THE STORMS WILL ORGANIZE INTO A SQUALL LINE WITH DAMAGING WINDS IN
EXCESS OF 80 MPH LIKELY. TORNADOES WILL ALSO BE POSSIBLE ALONG WITH
LARGE HAIL AND HEAVY RAIN.

THE LINE OF STORMS IS EXPECTED TO REACH THE JOPLIN AND NEVADA AREAS
BETWEEN 3 PM AND 5 PM...THE SPRINGFIELD...BRANSON AND CAMDENTON
AREAS BETWEEN 6 PM AND 9 PM AND THE WEST PLAINS AND ROLLA AREAS
BETWEEN 9 PM AND MIDNIGHT.  SPOTTERS AND EMERGENCY MANAGERS SHOULD
MONITOR THE WEATHER SITUATION CLOSELY AND ACTIVATE AS REQUIRED.

RUNNELS

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.